Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 1:23 AM EDT for Chesterfield County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 1:23 AM EDT (05:23 UTC)
- Expired
- May 5, 2020, 1:47 AM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3353 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549
WUUS52 KCAE 050523
SVRCAE
SCC025-050600-
/O.NEW.KCAE.SV.W.0068.200505T0523Z-200505T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
123 AM EDT Tue May 5 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Chesterfield County in central South Carolina...
* Until 200 AM EDT.
* At 123 AM EDT, a severe thunderstorm was located 8 miles southwest
of Cheraw State Park, or 11 miles southwest of Cheraw, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Cheraw State Park, Patrick and Cheraw Fish Hatchery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7998 3449 8001 3451 8009
3468 8005 3470 7987 3467 7985 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 0523Z 271DEG 32KT 3456 8002
HAIL...1.00IN
WIND...60MPH
$$
HC2 follow-up statements
209
WWUS52 KCAE 050531
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
131 AM EDT Tue May 5 2020
SCC025-050600-
/O.CON.KCAE.SV.W.0068.000000T0000Z-200505T0600Z/
Chesterfield SC-
131 AM EDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR EAST CENTRAL CHESTERFIELD COUNTY...
At 131 AM EDT, a severe thunderstorm was located near Cheraw State
Park, or 9 miles south of Cheraw, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheraw, Cheraw State Park and Cheraw Fish Hatchery.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7998 3449 8001 3467 7995
3470 7987 3467 7985 3465 7980 3464 7980
3461 7978
TIME...MOT...LOC 0531Z 271DEG 32KT 3456 7993
HAIL...1.25IN
WIND...60MPH
$$
HC733
WWUS52 KCAE 050547
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
147 AM EDT Tue May 5 2020
SCC025-050557-
/O.CAN.KCAE.SV.W.0068.000000T0000Z-200505T0600Z/
Chesterfield SC-
147 AM EDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHESTERFIELD
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7998 3449 8001 3467 7995
3470 7987 3467 7985 3465 7980 3464 7980
3461 7978
TIME...MOT...LOC 0546Z 271DEG 32KT 3456 7975
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:48 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 4, 10:48 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1048 PM EDT Mon May 4 2020 .SYNOPSIS... Front stalled from the Upstate southeast to the coast, just south, but paralleling I-26 will begin to gradually nudge northward overnight. This boundary will lift to the NC/SC line on Tuesday. A cold front will approach from the west and should through Tuesday night. A much cooler and drier airmass expect behind this system late week. && .NEAR TERM /THROUGH TUESDAY/... Observations show a boundary stretching from the Upstate southeast along/just south of I-26 to the coast late this evening. Convection has developed along and just north of the boundary during the evening hours. Expect this boundary to slowly lift northward through the overnight hours. Will continue with widely scattered showers/thunderstorm. Additionally, most of the short term models try to bring the convective complex across TN into the Midlands/CSRA later tonight around 07Z - 08Z through around 11Z. Due to this have continue to mention the possibility, low pop, for SHRA/TSRA overnight. Strong and damaging winds are the main concern with thunderstorms due to remaining dry air aloft. Lows overnight will fall into the lower to middle 60s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Weak front should remain across the area early in the day, then is expected to be lifting northward as a warm front in response to a surface low moving through the Ohio River valley north of the area. Best chance for showers and isolated thunderstorms should remain close to the lifting warm front, keeping highest pops across the northern third counties through the day. With the best dynamics well north, and a good capping inversion being shown south of the warm front, coverage should be somewhat limited. Temperatures Tuesday in the warm sector will reach the mid to upper 80s to around 90, while areas near and north of the front only reach the upper 70s. By Tuesday night, the surface low continues tracking north of the region, dragging a cold front into and eventually through the forecast area during the overnight hours. Moisture remains limited, along with instability, so will go with mainly isolated to scattered pops along the front. Overall rainfall is expected to be around 0.25 inches or less. Lows Tuesday night will remain mild in the upper 50s to lower 60s with some cloud cover expected. May have a few lingering light showers early Wednesday morning, but dry and cooler conditions rapidly push in through the day. Cooler temperatures settle in behind the front with highs ranging from the mid 70s to around 80 degrees. Dry weather into Wednesday night, with overnight lows falling well below normal. Readings in the mid/ 40s up north, to the lower 50s south. && .LONG TERM /THURSDAY THROUGH MONDAY/... Deep trough remains across the eastern CONUS into the weekend, with temperatures below normal through the period. Friday night into Saturday will see the next chance for rainfall as the next system moves through the region. Moisture will once again be somewhat limited ahead of the front which will also limit instability along the front. Will carry chance pops Friday night with the frontal passage. Cooler and drier weather is again expected Saturday and Sunday behind the exiting cold front as high pressure settles in over the region. High temperatures will generally be in the 70s with lows in the 40s to lower 50s. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... VFR conditions will continue throughout the 24-hr TAF period. A frontal boundary extending across the Midlands, north of the terminals, will continue to gradually lift northward tonight. Convection has developed in the Upstate of SC and further west, but the bulk of the convection should remain well north of the terminals. Removed mention of VCSH and will amend based on radar trends if necessary. Clouds are expected to increase and lower overnight, but should remain at VFR levels. Winds will be variable overnight and into Tuesday morning, then will generally be out of the southwest by midday Tuesday at around 5 to 10 knots with gusts to 18 knots during the afternoon. Isolated convection on Tuesday afternoon is also expected to remain north of the terminals, so have not included any mention. EXTENDED AVIATION OUTLOOK...Restrictions possible at times through Wednesday as a frontal boundary remains across the region. A cold front will move into the area Friday into Friday night with associated restrictions in showers and thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 4, 3:12 AM EDT, 22 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 312 AM EDT Mon May 4 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 050715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 312 AM EDT Mon May 4 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 12:29 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
1229 AM EDT Tue May 5 2020
SCZ016-022-116-050500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1229 AM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northern Kershaw Counties Until
100 AM EDT....
At 1228 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or 13 miles east of Lancaster,
moving east at 35 mph.
HAZARD...gusty winds 35 to 45 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pageland, Carolina Sandhills Wildlife Refuge, Buford, Jefferson,
Ruby, Mount Croghan, Chesterfield Ruby Middle School, High Point Fire
Station, Tradesville, Bay Springs Fire Station, Forty Acre Rock
Preserve, Taxahaw and Central High School.
LAT...LON 3481 8012 3455 8014 3464 8066 3482 8062
TIME...MOT...LOC 0428Z 273DEG 30KT 3471 8055
HCSpecial weather statement, May 5, 1:17 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EDT Tue May 5 2020
SCZ016-050545-
Chesterfield SC-
117 AM EDT Tue May 5 2020
...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 145 AM EDT....
At 117 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles southwest of Cheraw, moving east at 35 mph.
HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Society Hill, Patrick and Cheraw Fish
Hatchery.
LAT...LON 3460 7981 3453 7983 3453 7984 3451 7986
3449 7990 3450 7991 3449 7993 3453 8015
3469 8014 3470 7987 3467 7985 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 0517Z 271DEG 32KT 3459 8007
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:29 AM EDT | Special Weather Statement | CAE | Chesterfield | 31 min |
| May 5, 12:41 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 34 min |
| May 5, 1:17 AM EDT | Special Weather Statement | CAE | Chesterfield | 28 min |
| May 5, 3:31 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 44 min |
| May 5, 4:07 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 38 min |
| May 5, 4:28 AM EDT | Special Weather Statement | CAE | Newberry | 17 min |
| May 5, 4:47 AM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster | 58 min |
| May 5, 5:25 AM EDT | Special Weather Statement | CAE | Lee | 35 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 42 min |
| May 5, 6:55 PM EDT | Tornado Warning | CAE | Kershaw, Lancaster | 35 min |
| May 5, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 47 min |
| May 5, 7:21 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| May 5, 7:52 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.